Int J Med Sci 2006; 3(3):106-107. doi:10.7150/ijms.3.106
Short Research Communication
No increased risk of infant hypospadias after maternal use of loratadine in early pregnancy
Tornblad Institute, University of Lund, and Swedish National Board of Health and Welfare, Stockholm, Sweden
Källén B, Olausson PO. No increased risk of infant hypospadias after maternal use of loratadine in early pregnancy. Int J Med Sci 2006; 3(3):106-107. doi:10.7150/ijms.3.106. Available from http://www.medsci.org/v03p0106.htm
The original report published in 2001 on a possible association between maternal use of loratadine and an increased risk of infant hypospadias, based on data in the Swedish Medical Birth Register 1995-2001, has been followed up by continued surveillance in the same register. The original “signal” was based on 15 infants with hypospadias among 2780 loratadine-exposed infants born, representing an adjusted odd ratio of about 2.3, statistically significant. Since then another 10 cases have been identified, and 12.5 expected. For the period 2001-2004, another 1911 loratadine-exposed infants have been identified and only two had hypospadias (4 expected). Our present position is that the primary finding was a “signal” which had occurred by chance and the follow-up agrees with independent studies which indicate an absence of an association. This illustrates the care with which apparent statistically significant increases have to be handled when no prior hypothesis exists.
Keywords: Hypospadias, loratadine, pregnancy, drug safety.